Medline ® Abstracts for References 10,35,54
of 'Fluoropyrimidine-associated cardiotoxicity: Incidence, clinical manifestations, mechanisms, and management'
High incidence of angina pectoris in patients treated with 5-fluorouracil. A planned surveillance study with 102 patients.
Wacker A, Lersch C, Scherpinski U, Reindl L, Seyfarth M
OBJECTIVE: Angina pectoris, arrhythmic sudden death and myocardial infarction, all these cardiac events have occasionally been reported during 5-fluorouracil (5-FU) chemotherapy. Underlying mechanisms leading to these events are unknown; damage to the myocytes or vasospasms have been discussed.
METHODS: 102 consecutive and unselected patients were monitored with 12-lead ECG, echocardiography and radionuclide ventriculography prior to the first cycle of 5-FU chemotherapy and 3 months from baseline.
RESULTS: 19% of the patients developed reversible symptoms of angina pectoris during treatment which lasted up to 12 h after cessation of the infusion. Most of the 19 patients showed corresponding ECG changes. 6 out of the 19 patients with severe angina pectoris had subsequent coronary angiography. In none of these patients the coronary angiography showed coronary artery disease, but it showed low ventricular function (ejection fraction<50%) in 2 patients. The ejection fraction did not increase over time. Arrhythmias were screened for withHolter monitoring during 5-FU chemotherapy. The frequency of bradycardia and ventricular extrasystoles increased significantly (p<0.05) during treatment compared to arrhythmias in Holter monitoring 3 months later. Furthermore the Qtc time in the ECG 3 months later was significantly prolonged (p<0.05) compared to baseline values.
CONCLUSIONS: The incidence of angina pectoris in patients during 5-FU treatment seems higher than previously suspected. As myocardial ischemia can be fatal, attentiveness to these symptoms and immediate treatment are crucial.
I. Medizinische Klinik und Deutsches Herzzentrum, Klinikum rechts der Isar, Technische Universität München, München, Deutschland. firstname.lastname@example.org
Evaluation of cardiotoxicity of a combined bolus plus infusional 5-fluorouracil/folinic acid treatment by echocardiography, plasma troponin I level, QT interval and dispersion in patients with gastrointestinal system cancers.
Oztop I, Gencer M, Okan T, Yaren A, Altekin E, Turker S, Yilmaz U
Jpn J Clin Oncol. 2004 May;34(5):262-8.
OBJECTIVE: To evaluate the cardiotoxicity of LV5FU2 regimen (bolus plus infusional 5-fluorouracil/folinic acid) treatment by non-invasive methods such as echocardiography, plasma troponin I (TnI) level, QT interval and QT dispersion on ECG.
METHODS: Twenty-two patients with gastrointestinal cancer who received LV5FU2 chemotherapy were evaluated prospectively during 12 cycles of chemotherapy. Plasma TnI assay and ECG recording analyses were performed before the first cycle, at 24 h, before each cycle until cycle 6 and every three cycles thereafter. The longest QT interval measurement on each recording corrected with Bazzett's formula was considered as QTmax and the difference between the QTmax and the shortest corrected QT interval was considered as QT dispersion (QTd). A complete M-mode, 2D and color Doppler echocardiogram was performed at baseline and at the first, third and sixth months of treatment.
RESULTS: Echocardiography did not show any significant change in either systolic or diastolic functions. Also, TnI measurements were found to be below detectable level in all patients and in all measurements. Meanwhile, significant prolongations of QTmax and QTd were observed as early as 24 h after first administration of chemotherapy. These events persisted and became more important over the duration of chemotherapy (P<0.05).
CONCLUSIONS: The clinical implication of these findings as predictive factors for subsequent events such as malignant arrhythmias in patients taking 5-fluorouracil-based chemotherapy need longer follow-up and further detailed evaluations.
Institute of Oncology, University of Dokuz Eylul, Inciralti-Izmir, Turkey.
Cardiotoxicity with 5-fluorouracil and capecitabine: more than just vasospastic angina.
Stewart T, Pavlakis N, Ward M
Intern Med J. 2010;40(4):303.
In this case series we present a variety of different cardiac toxicities with 5-fluorouracil and its pro-drug capecitabine, including myocardial infarction, cardiomyopathy, sinoatrial and atrioventricular node dysfunction, takotsubo cardiomyopathy and QT prolongation with torsade-de pointes ventricular tachycardia. We stress the fact that while vasospasm is a well-recognized side-effect of this class of chemotherapeutic agent, broader cardiotoxicity is commonly seen and an increased awareness of the range of toxicity is necessary if repeat toxicity is to be avoided.
Department of Cardiology, Royal North Shore Hospital, St Leonards, NSW 2065, Australia.